T Nation

Serious Problem With Antibiotics


#1

I have always had a steel gut. Hearburn occasionally, but only under certain circumstances, and it not nearly frequent enough to bother me. I HATE it when I have gut problems, especially the runs.

So here's my problem. Back it the summer of 2010 I came down with a pretty bad staph infection in my knee. I went to the hospital, standard procedure stuff. I'm allergic to Pennicilline so I was prescribed an antibiotic I had never heared of. Clindamycin. I was told about no side effects. Standard antibiotic, "It's gonna clear you right up, son."

If I remember right, (which I may not) I was taking 125 mg. pills 3 times a day. One pill at each dose. It cleared my infection right up, worked fast, noticed improvment right away. I suffered diarrhea maybe 3 times, on three seperate occasions shortly after I finished my last day of doses.

RECENTLY...I went to the doctor for a sore throat I thought may be Strep. My throat swab test came back negative, but the doctor informed me it wasn't uncommon for test results to not show for Strep sometimes.

Once again I was prescribed Clindamycin. Similar doses. A weeks worth of pills. I finished off about four days worth of pills before I just couldn't take it anymore. I would have been able to shit through a screen door.

That was about a month and a half ago. And I still suffer from it about once a week. And when I do suffer from it, it's an all day affair.

Iv'e since read a lot of horror stories about the drug online. It seems many people have had similar problems, and it's scary. Is this something that is going to last? Is it possible that it caused me permanent damage? What can I do to fix it?

The reason I ask all this is out of fear. My dad has worked out in the sun his whole life, long enough to develope a tan across his face/arms. He sunburns all the time now, every summer he will burn. And if he misses a week of work and doesn't spend all his time outside, he will blister. And he is throuroughly convinced it is because of a certain type of drug he took within the last 4 yrs.

Bowel problems scare me to death. I have NEVER suffered from diarrhea like I do now. It is infuriating to say the least. Does yogurt help? Is there any other pro-biotic formula I can get anywhere? What can I take to make it go away?

Sorry for the long post.


#2

Minimal bloating. No cramping, just....diarrhea. Embarrasing, Infuriating, All-day-lasting, SHIT...THROUGH...A...SCREEN...DOOR. Please help me. Mandatory tits will come in time. I have to sleep now. Thank you very much 'Nation.


#3

Wife always uses this after a course of antibiotics. Fixes her right up.

http://www.florastor.com/


#4

Probiotics are your friend.


#5

I took cipro (2 doses) and got put in the hospital for pseudo- meningitis. That may have not been related.


#6

This, some antibiotics actually also kill the natural bacteria we have in our digestive system. That is why you have the diarrhea, go get some Probiotics from WalMart, or yogurt with live cultures. Also next time you have something requiring Antibiotics tell your doc the problems you have had with clinda so he can try another class and take the probiotics as a precaution.

STOP reading shit on the internet, all it does is freak you out and is counterproductive.

And before you ask I can prescribe and have prescribed clinda a thousand times.


#7

Real yogurt and probiotics, lots of rice and similar starchy foods.


#8

Thanks guys for the reccomendations. I'll try to get my hands on some florastor. I have been eating yogurt for the last few days trying to get cleared up. It's too soon though to see if it's working yet, I think.

You guys posting has calmed me down. I am a hypocondract** haha, but I have a question for DJHT. I'm assuming your a doctor, or work in the med field.

Is it possible for any kind of antibiotic to cause any kind of permanent damage to your system? I mean not just CDiff or whatever it's called, Colitis and such. Can it really mess your system up for life? Just a question. Thanks guys.


#9

OP is not wrong to be scared. I read an article in the new scientist saying that new research has found that bacteria can permanently alter the composition of bacteria in your gut. Anti-biotics are often over-subscribed by doctors and this has been acknowledged in britain as you're not able to receive anti-biotics when you go to A&E anymore for wounds. I think there is an issue with anti-biotics that needs to be looked into.